Minnesota, 2006

Hail and Damaging Winds in Minnesota, July 19, 2006

July 19, 2006 · NWS MPX · 13 events in 7 counties and zones

7 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 3:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 3:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT WED JUL 19 2006

.DISCUSSION...
SHORT TERM FORECAST PROBLEMATIC AS COUPLE OF SCENARIOS COULD OCCUR
CONVECTION-WISE. GFS HAS BEEN MOST CONSISTENT WITH QPF BULLS-EYE
MOVING ACROSS CENTRAL MN INTO WRN WI THIS AFTERNOON AND EVENING.
MCS DEVELOPMENT OVER NORTH/CENTRAL SODAK SHOULD MOVE INTO WEST
CENTRAL/SOUTHWEST MN THIS MORNING WITH POTENTIAL OF LARGE HAIL WITH
STEEP LAPSE RATES AND 850MB LIS LOWER TO MINUS 6 TO MINUS 8. THIS
COMPLEX WILL MOVE EAST ACROSS CENTRAL MN THIS MORNING AND FIRST
THOUGHTS ARE THAT IT WILL WEAKEN.  BELIEVE REDEVELOPMENT OR
INTENSIFICATION WILL TAKE HOLD OVER EASTERN MN INTO WESTERN
WISCONSIN DURING THE AFTERNOON. THERE MAY WELL BE A OUTFLOW BOUNDARY
THAT DROPS INTO SOUTH CENTRAL MN AND WILL STRENGTHEN WARM FRONTAL
BOUNDARY SOMEWHERE ALONG THE MN/IOWA BORDER.  THIS PLAYS OUT ON BOTH
THE GFS AND NAM/WRF.  AT ANY RATE...SEVERE PARAMETERS WILL BE THERE
AND ANY FOCUS FOR TORNADO FORMATION WILL LAY WHERE THIS BOUNDARY
SETS UP THIS AFTERNOON.  SPC MODERATE RISK IS WARRANTED AT THIS TIME
OVER PARTS OF EAST CENTRAL AND PERHAPS INTO SOUTH CENTRAL MN. 850 MB
MOISTURE TRANSPORT VECTORS QUITE STRONG AND DO INCREASE OVER THE
AREA MAINLY THIS AFTERNOON AND SHIFTS OFF TO THE SOUTHEAST OR SOUTH
CENTRTAL MN INTO SOUTHWEST WI THIS EVENING.  HIGH PWS WARRANT
MENTION OF HEAVY RAIN POTENTIAL IN GRIDS AND HWO...BUT WILL HOLD OFF
ON ANY WATCH AT THIS TIME. DAY SHIFT WILL HAVE TO MONITOR.

FRONTAL BOUNDARY MOVES OUT OF THE CWA THROUGH ABOUT 09Z TONIGHT.
EVENING COMMUTE MAY BE INTERESTING OVER EAST CENTRAL MN. DRYING WILL
DEVELOP AFTER MIDNIGHT WITH HIGH PRESSURE SYSTEM BUILDING SOUTH.
OUTSIDE CHANCE OF PRECIPITATION MOVING ACROSS SOUTHWEST MN FRIDAY.
WILL LEAVE THIS IN FOR NOW.  OTHERWISE...COOLER AND DRIER THROUGH
THE REMAINDER OF THE PERIOD.

LONGER TERM...SATURDAY THROUGH TUESDAY
GFS ENSEMBLE NOT AVAILABLE FOR THIS TIME FRAME...BUT OPERATIONAL GFS
INDICATES A SHORT WAVE IN THE NW FLOW GIVING A GLANCING BLOW TO
MN/WI ON SATURDAY. HOWEVER...THIS APPEARS TO BE AN OUTLIER COMPARED
TO NAM AT 84 HOURS AS WELL AS UKMET AND ECMWF. GFS...UK AND ECMWF
ALL SHOW A BETTER SHORT WAVE SUNDAY NIGHT. THEREFORE WILL DROP
MENTION OF THE SLGT CHC IN WISCONSIN ON SATURDAY...BUT ADD IT FOR
SUNDAY NIGHT. AFTER THAT GOES BY... LOOKS LIKE UPPER RIDGE
ENCROACHES A LITTLE MORE INTO THE REGION...SO WILL MAINTAIN THE DRY
WX AND INDICATE TEMPS WARMING A BIT ACROSS A LARGER AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/TDK
Hazardous weather outlook, Jul 19, 3:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 AM CDT WED JUL 19 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
454 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO MOVE ACROSS SOUTHERN MINNESOTA AND
WEST CENTRAL WISCONSIN TODAY...EXITING SOUTH OF THE AREA DURING THE
EVENING. THUNDERSTORMS MAY CONTAIN HAIL AS THEY MOVE ACROSS
CENTRAL MINNESOTA DURING THE MORNING. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE AFTERNOON ACROSS EAST CENTRAL INTO
SOUTH CENTRAL MINNESOTA AND A PART OF WEST CENTRAL WISCONSIN. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS THE POSSIBILITY OF A TORNADO OR TWO ACROSS MAINLY SOUTH
CENTRAL MINNESOTA DURING THE AFTERNOON OR EARLY EVENING...AS THE
FRONT EXITS THE AREA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS
EAST CENTRAL MINNESOTA...INTO A PORTION OF WEST CENTRAL WISCONSIN
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF SOUTHERN
MINNESOTA TODAY AND OVER SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN THIS EVENING.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Yellow Medicine

When
July 19, 6:00 AM CST
Where
Yellow Medicine County, 3 mi S of Canby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -96.267

Hail, Yellow Medicine

When
July 19, 6:01 AM CST to 6:03 AM CST
Where
Yellow Medicine County, 5 mi W of Clarkfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.783, -95.900

Hail, Brown

When
July 19, 7:33 AM CST to 7:34 AM CST
Where
Brown County, Springfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -94.967

Hail, Brown

When
July 19, 7:45 AM CST to 7:46 AM CST
Where
Brown County, Comfrey
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.117, -94.900

Thunderstorm Wind, Brown

When
July 19, 7:50 AM CST
Where
Brown County, New Ulm
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -94.467

Tree down over Shag Road along Minnesota River.

Hail, Watonwan

When
July 19, 7:55 AM CST to 7:56 AM CST
Where
Watonwan County, Butterfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.950, -94.633

Hail, Le Sueur

When
July 19, 8:15 AM CST
Where
Le Sueur County, 6 mi E of Le Sueur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -93.783

Hail, Le Sueur

When
July 19, 8:30 AM CST
Where
Le Sueur County, 5 mi SE of Le Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -93.667

Thunderstorm Wind, Rice

When
July 19, 8:40 AM CST
Where
Rice County, Faribault
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.300, -93.267

Downed trees and powerlines. Xcel Energy reported sixteen hundred customers lost power from about 9:30 AM to 10:28 AM. Information about the power outage supplied by Faribault Daily newspaper.

Thunderstorm Wind, Waseca

When
July 19, 8:40 AM CST
Where
Waseca County, 2 mi SE of Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.067, -93.467

Power pole down.

Thunderstorm Wind, Goodhue

When
July 19, 9:05 AM CST
Where
Goodhue County, Cannon Falls
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.517, -92.900

Portion of large tree toppled onto garage of home in the 1100 block of North 1st Street. Reported by Cannon Falls Beacon newspaper.

Thunderstorm Wind, Goodhue

When
July 19, 9:12 AM CST
Where
Goodhue County, Zumbrota
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -92.667

Scattered trees down.

Thunderstorm Wind, Goodhue

When
July 19, 9:20 AM CST
Where
Goodhue County, Goodhue
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.400, -92.633

Tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520245, 5520246, 5520191, 5520192, 5520193, 5520194, 5520195, 5520243, 5520240, 5520241, 5520244, 5520247, 5520242.